If you are having any symptoms or have any questions, please call 811 to speak with a registered nurse 24 hours a day.
What is inhalant abuse?
Inhalant abuse is purposely breathing in or sniffing common household products to “get high.” Almost any aerosol or liquid solvent can be used as an inhalant. Examples of household products that young people may try to abuse include the following:
- Oven cleaner
- Model glue
- Spray paint
- Correction fluid (for example, Liquid Paper)
- Paint thinner
- Rubber cement
There are several ways that a person can abuse inhalants. Breathing in the fumes of the product directly from its container is called “snorting.” Soaking a rag in the product, putting the rag over your nose and inhaling is called “huffing.” Pouring the product into a bag and holding it over your mouth and nose while inhaling is called “bagging.”
Who may be abusing inhalants?
The most common abusers of inhalants are teenagers, especially those who are 12 to 15 years old. Inhalants are easy to get because they are not illegal and they are cheap. Often, teenagers try inhalants before they try alcohol, cigarettes or marijuana. The best way to keep your child from experimenting with inhalants is to talk to them early. Do not assume that your child “knows better.” Talking to your child about the dangers of trying drugs can help them make the right decision.
Why should I worry about inhalant abuse?
Inhaling solvents can cause the heart to beat irregularly, too fast or too hard, and may cause sudden death. It also can put your child at greater risk of being hurt in a fall, a fire or a car crash (for example, if your child tries to drive while they are high on an inhalant). Inhalants block oxygen flow to the brain and every other organ in the body. Continued abuse can seriously harm and eventually kill your child as a result of damage to every organ over time. Also, if your child abuses inhalants, they are likely to try other kinds of drugs, especially alcohol and marijuana.
How can I tell if my child is abusing inhalants?
It can be hard to recognize the signs of inhalant abuse. Teenagers who use inhalants may have some of the following signs:
- Chapped lips or face
- Paint stains on their hands and clothes
- Runny nose
- Strange odor on their breath
- Bloodshot eyes
They may complain of headaches, dizziness, trouble remembering things, trouble sleeping or vision problems.
What should I do if I think my child has been using inhalants?
Be honest with your child. Tell them about the dangers of inhalant abuse. Talk to your child about your concerns in a way that shows you want to help. If your child is having physical symptoms, such as headaches or dizziness, contact a healthcare provider. Ask if your healthcare provider has experience dealing with children who have abused inhalants. You may also want to ask your child’s guidance counselor, school nurse, teacher or coach for help.
QUESTIONS TO ASK YOUR HEALTHCARE PROVIDER
- What are the dangers of inhalant abuse?
- How can I tell if my child is abusing inhalants?
- How can I prevent my child from abusing inhalants?
- What are some common household items that are inhaled?
- How can I start a discussion about inhalant abuse with my child?
FOR MORE INFORMATION
Nova Scotia Addiction Services website:
Prince Edward Island Addictions Services website:
Recognition and Prevention of Inhalant Abuse by CE Anderson, M.D., and GA Loomis, M.D. (09/01/03, http://www.aafp.org/afp/20030901/869.html)